My mother (66 years old) was diagnosed with Atrial Fibrillation that caused her stroke (luckily survived) 1.5 year ago. She have been on Metoprolol (25 mg) and Wafarin (2.5), but the medication became less effective and her blood pressure gets higher (up to 150/100 in the mornings and a little lower in the afternoons). Last week she was hospitalized in a foreign country. The doctors there said she is in critical condition. They did EKG and Echocardiogram on her and found she now has the following conditions:
1) Atrial Fibrillation.
2) Enlarged Left Atrium, Right Atrium and Right Ventricle. Her Left Atrium measures 54mm, Right Atrium horizontally measures 42mm and Right Atrium vertically measures 56mm, Right Ventricle measures 23mm.
3) Pulmonary Valve, Aortic Valve and Tricuspid Valve can’t not close tightly and have Regurgitation.
Would you please kindly let me know:
1. Is her Left Atrium, Right Atrium and Right Ventricle slightly enlarged or seriously enlarged? Is she in dangerous condition?
2. What does it mean when heart got enlarged? What problems can enlarged heart cause?
3. What's the relationship among Atrial Fibrillation, Enlarged Heart and Valve Leakage/ Regurgitation? In my mother's case, which one is the root cause and which one is the consequence?
4. If Atrial Fibrillation caused Enlarged Heart, does that mean the AF medications she is taking (Metoprolol and Wafarin) are not effective in controlling her AF anymore? She saw she has irregular heart beat pretty much every day when she measures her blood pressure at home (the monitor can also indicate if you have irregular heart beat).
5. Given the two new conditions, other than Metoprolol and Wafarin, what other medications/treatment options she has to treat AF, Enlarged Heart and Heart Valve leakage?
6. Metoprolol 25 mg becomes less effective to control her blood pressure and heart rate. Should she increase the dosage? Is the side effect the same using 25mg or 50mg for a long period of time?
7. She was on Amiodarone for about 2 months, but stopped it due to concerns about side effects. Should she back on Amiodarone again now that she has Enlarged Heart and Heart Valve leakage? Are there any other alternative of Amiodarone that has little/no side effects?
Sorry for a lot of questions. I'm in panic and hope the expert doctors here could kindly help my family - THANK YOU!